Colorado, 2017

Hail in Colorado, August 12, 2017

August 12, 2017 · NWS PUB · 1 event in 1 county or zone

An isolated severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An isolated severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 12, 2:43 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 2:43 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
343 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 343 PM MDT Sat Aug 12 2017

...Severe thunderstorm chances increase into Sunday for the plains...

Northwest flow will remain over the area with the next upper level
shortwave evident in UT/western Co moving across during the evening
and overnight hours.  This in combination with afternoon heating
will trigger thunderstorms across the mountains, some of which will
drift off into the plains during the evening.  Of greater note is
potential for one or two strong to severe thunderstorms across
northern portions of the southeast plains this evening along a sfc
trof/outflow boundary. This looks to be a conditional threat however
as model soundings show a cap in place across the plains
today...though this appears to erode close to the mountains and
weaken into the evening north of highway 50. HRRR has been
persistent with this solution which lends credence to keeping some
pops in through the overnight hours across the plains. This area is
under a marginal risk for severe weather and given CAPE values of
1500+ J/kg and 0-6km shears of 40 kts, can't rule out an isolated
severe storm basically north of highway 50 through this evening.
Otherwise, activity should generally wind down later tonight.

Sunday looks like another active day with higher CAPE and shear
across the plains as upper flow aloft increases.  Once again,
thunderstorms will develop over the higher terrain during the
afternoon, however focus will also occur along the surface trof axis
across the plains.  With less of a cap and the potential for 2000-
3000 J/kg of CAPE, this day will have the greater potential of
severe thunderstorms. particularly east of a line from La Junta to
Kim. Very large hail, damaging winds and an isolated tornado will be
possible into Sunday evening. Even though dew points will remain
slightly lower across the mountains, there will still be sufficient
moisture for locally heavy rainfall and the potential for flash
flooding on area burn scars should these areas be impacted by a
stronger storm. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 343 PM MDT Sat Aug 12 2017

Not many many meteorological adjustments required from previous
meteorological reasoning during the longer with issues continuing
to include pops, temperatures, heavy rain/localized flash flood
potential as well as intense storm potential at times

Latest longer term forecast model soundings, computer simulations
and PV analysis indicate that a relatively moist airmass to
continue over the forecast district into Monday, with some drying
then indicated Tuesday before increasing atmospheric moisture
returns from late week into next weekend.

Still anticipate that isolated to scattered shower and thunderstorm
activity will be noted each day with precipitation generally
favoring higher terrain locations during the longer term.

Again, some of the stronger storms will be capable of generating
heavy rain and localized flash flooding concerns and may also be
intense at times. As always, WFO Pueblo will issue hydro/severe
weather products as needed.

Projected maximum and minimum temperatures during the longer term
should hover near mid-August climatological averages in combination
with basically low-grade gradient winds and minimal fire weather
concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 343 PM MDT Sat Aug 12 2017

VFR conditions expected at the TAF sites this afternoon and evening
with brief VFR cigs/vis possible with isolated thunderstorms which
could impact the terminals during the late afternoon and evening.
All three TAF sites will carry VCTS for now, though KCOS will see
the best chance of thunderstorms through this evening.  IFR stratus
is likely to develop across the plains again tonight...but majority
of forecast model simulations keep it just east of KCOS tonight.
This will be a tough call and will have to watch how this evolves
over the next several runs.  For now will carry a BKN010 layer in
KPUB through early Sunday morning.  Sunday will carry the risk for
stronger storms across the plains, particularly along and east of
the I-25 corridor. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 12, 10:24 AM MST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Sat Aug 12 2017

COZ058>089-093>099-131730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains
today, spreading off into the Pikes Peak region during the late
afternoon and evening. Thunderstorms will be more isolated in
coverage elsewhere. One or two storms north of highway 50 could
become severe this evening with hail up to 1.25 inches in diameter
and wind gusts around 60 mph. This threat will be greatest across
Crowley, Otero, Kiowa, Bent and Prowers counties.

Elsewhere...storms will be capable of producing locally heavy
rainfall, hail up to 1/2 inch in diameter and wind gusts up to 45
mph. Lightning will be a risk with all storms through this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be the potential for severe thunderstorms over the
eastern plains, and possibly the Interstate 25 corridor, Sunday
afternoon and evening. The main threats from these storms will be
large hail, damaging winds, and an isolated tornado. Elsewhere,
scattered thunderstorms are possible over and near the mountains
with the main threats being gusty winds, small hail, and locally
heavy downpours.

Isolated to scattered thunderstorms will be possible Monday
through Friday. The main threats from these storms will be gusty
winds, small hail, and locally heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

31/31

In the hours before

Special weather statement, Aug 12, 3:19 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT SAT AUG 12 2017

COZ084-085-122345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
419 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
545 PM MDT...

At 418 PM MDT, Doppler radar was tracking a developoing strong
thunderstorm near Peyton, or 22 miles northeast of Colorado Springs,
moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 10405 3888 10406 3886 10450 3904 10454
      3913 10414 3913 10411
TIME...MOT...LOC 2218Z 260DEG 7KT 3897 10443

The radar

The Pueblo radar (KPUX), 56 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 12, 3:50 PM MST to 3:55 PM MST
Where
El Paso County, 5.93 mi SSW of Calhan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -104.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706895.